Side-effects and diabetes medication management
Unfortunately, some highly effective diabetes medications or drug combinations carry side-effects for certain individuals. Many people have to take more than one drug and may experience medication side-effects at some point.
Some common side-effects can be uncomfortable, such as nausea or diarrhea. Others may make it difficult to maintain diabetes management goals. For example, weight maintenance may be a challenge if the side-effects include weight gain.
No one should have to experience side-effects and alternative options are almost always available. Unfortunately some people don’t realize this, and put up with the discomfort. Others secretly reduce their medications or skip them altogether.
If you are supporting someone living with diabetes and notice the medication schedule is not being followed or medications are being used up more slowly than usual, consider side-effects as a possible reason. Sit down and have a conversation with the person you support. If they are not happy with their diabetes medications, urge them to talk to their doctor or pharmacist so that other medications can be considered.
Signs someone is keeping side-effects a secret
Here are some other signs that could suggest side-effects are in effect:
- Weight gain – As already mentioned, weight gain can be a side-effect with some medications. Suspect this if the person you support seems to be having challenges reaching their weight maintenance goals, despite following healthy eating and physical activity recommendations. Read about the impact of diabetes medications on weight.
- Loss of appetite – Is your family member or friend with diabetes eating much less than normal? A medication side-effect may be the culprit. This can also lead to weight loss.
- Bloating – This may be accompanied by stomach pain, excess gas and/or diarrhea or nausea.
- Swelling of legs or ankles – Fluid retention should always be discussed with a healthcare professional.
- Fatigue or dizziness – Don’t just put it down to diabetes – it could be the medications.
- Skin rash or itching – Skin problems can be due to diabetes, but they can also be a side-effect of diabetes medications. The person you support should check with a member of the diabetes healthcare team to find the cause and seek a solution.
No Single Treatment is Right for Everyone.
A medication that works for one person may not work the same way for another. Talk to your diabetes healthcare team to find the solutions that work best.
Remember, too, the importance of healthy eating and regular physical activity. Together with medications, they play an important role in diabetes management.